Hail, Flathead
- When
- July 19, 3:10 PM MST to 3:30 PM MST
- Where
- Flathead County, Whitefish
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.420, -114.330
A trained spotter measured 1.00 inch hail in East Whitefish.
A shortwave trough that had been sitting off of the Pacific Coast for a few days moved into the Northern Rockies on Tuesday afternoon. The accompaning air mass was very moist and unstable.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
A shortwave trough that had been sitting off of the Pacific Coast for a few days moved into the Northern Rockies on Tuesday afternoon. The accompaning air mass was very moist and unstable. Very strong thunderstorms developed, producin heavy rain and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 19, 1:02 PM MST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 202 PM MDT TUE JUL 19 2011 .DISCUSSION...AN APPROACHING UPPER LEVEL TROUGH AND ASSOCIATED JET STREAM ALOFT WILL SET THE STAGE FOR AN ACTIVE LATE AFTERNOON AND EVENING ACROSS THE NORTHERN ROCKIES. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION WITH THE POTENTIAL FOR A FEW OF THESE STORMS TO BECOME SEVERE. SOUTHWEST MONTANA AND LEMHI COUNTY IN IDAHO ARE MOST LIKELY TO SEE STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON DUE TO AN ADDITIONAL FOCUSING MECHANISM IN THE FORM OF A SURFACE BOUNDARY DRAPED ACROSS THIS REGION. THE MAIN THREAT WITH THUNDERSTORMS IN THESE AREAS WILL BE FOR STRONG...POTENTIALLY DAMAGING WINDS DUE TO THE VERY DRY AIR MASS IN PLACE. HAIL IS ALSO POSSIBLE. ACROSS NORTHWEST MONTANA AND NORTH CENTRAL IDAHO... THUNDERSTORMS ARE EXPECTED AS WELL HOWEVER ARE NOT ANTICIPATED TO BECOME AS STRONG. THE MAIN THREAT IN THESE AREAS WILL BE FOR HEAVY RAIN AND SMALL HAIL DUE TO A MUCH MORE MOIST AIR MASS IN PLACE. THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH MUCH OF THE EVENING BEFORE DISSIPATING OVERNIGHT. PLEASE SEE WWW.WEATHER.GOV/MISSOULA FOR FURTHER INFORMATION. WEDNESDAY...THE COLD FRONT AND ASSOCIATED SCATTERED SHOWERS WILL EXIT THE REGION IN THE MORNING. MUCH COOLER TEMPERATURES WILL OCCUR WEDNESDAY WITH HIGHS MAINLY IN THE MID AND UPPER 70S IN MOST VALLEYS. POST FRONTAL WEST WINDS ARE ANTICIPATED THROUGH MUCH OF THE DAY. BREEZY CONDITIONS WITH GUSTS OF 15-20 MPH ARE EXPECTED. THURSDAY...ANOTHER LOW PRESSURE SYSTEM WILL MOVE THROUGH THE NORTHERN ROCKIES LATE IN THE AFTERNOON AND OVERNIGHT HOURS. THIS LOW AND ASSOCIATED COLD FRONT CONTAINS AN EVEN COOLER AIR MASS. TWO MAIN IMPACTS ARE ANTICIPATED WITH THIS SYSTEM; INCREASING AND GUSTY WEST/NORTHWEST WINDS AND MUCH COOLER TEMPERATURES. GUSTY WINDS DURING THE DAY MAY IMPACT WAVES OVER FLATHEAD LAKE. TEMPERATURES AT THE HIGHER ELEVATIONS...ESPECIALLY IN GLACIER NP...WILL ONLY BE IN THE 50S. STRENGTHENING WINDS...SCATTERED SHOWERS AND COOL TEMPERATURES WILL MAKE FOR A RAW AFTERNOON AT HIGHER ELEVATIONS SUCH AS GOING TO THE SUN ROAD. FRIDAY...A COOL UPPER LEVEL TROUGH WILL RESIDE OVER THE NORTHERN ROCKIES REGION. THE BEST CHANCE OF SHOWERS WILL EXIST NEAR THE CANADIAN BORDER WITH BREEZY AFTERNOON WEST WINDS ACROSS WESTERN MONTANA. TEMPERATURES WILL REMAIN BELOW NORMAL VALUES. SATURDAY THROUGH SUNDAY...A RIDGE OF HIGH PRESSURE WILL BRING WARMER TEMPERATURES AND DRY CONDITIONS BACK TO THE REGION. MONDAY AND TUESDAY...ANOTHER TROUGH OF LOW PRESSURE WILL BE DIGGING SOUTH OFF THE WEST COAST...WITH A SOUTHERLY FLOW DEVELOPING INLAND OVER THE INTER-MOUNTAIN REGION. THIS WILL BE A FAVORABLE PATTERN FOR THE NORTHERLY TRANSPORT OF MOIST/UNSTABLE AIR FROM THE FOUR CORNERS AREA. LATE DAY CONVECTION WILL LIKELY APPEAR MORE PROMINENT IN FUTURE FORECASTS...IF THE PATTERN DOES NOT CHANGE MUCH. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL OVERTAKE THE REGION STARTING LATE THIS AFTERNOON AND CONTINUING INTO THE EVENING AS A SHORTWAVE TROUGH PASSES. ALL AIRFIELDS HAVE THE POTENTIAL TO SEE THUNDERSTORMS BETWEEN 19/20Z AND 20/06Z ALTHOUGH KSMN AND KBTM HAVE THE BEST POTENTIAL TO SEE STRONG THUNDERSTORMS WITH GUSTY WINDS AND HAIL. THUNDERSTORMS SHOULD DIMINISH AFTER 20/06Z. IN ADDITION TO THUNDERSTORMS...A STRENGTHENING PRESSURE GRADIENT WILL CREATE GUSTY WEST TO SOUTHWEST WINDS THIS AFTERNOON. && NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW. .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...PALLISTER/RPN LONG TERM....MSJ AVIATION...PALLISTER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
257 PM MDT TUE JUL 19 2011
IDZ005>008-192145-
LOWER HELLS CANYON/SALMON RIVER REGION-NORTHERN CLEARWATER
MOUNTAINS-OROFINO/GRANGEVILLE REGION-SOUTHERN CLEARWATER MOUNTAINS-
157 PM PDT TUE JUL 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLEARWATER AND WESTERN
IDAHO COUNTIES UNTIL 245 PM PDT...
AT 148 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF GRANGEVILLE...MOVING
NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM
INCLUDE...OROFINO...KAMIAH...WEIPPE...PIERCE...HEADQUARTERS...ELK
RIVER...PARDEE AND DENT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4605 11664 4601 11654 4613 11653 4621 11644
4616 11620 4622 11614 4623 11604 4640 11620
4640 11629 4650 11646 4659 11647 4664 11643
4664 11634 4674 11635 4686 11626 4668 11540
4602 11573 4566 11618 4568 11654 4596 11677
TIME...MOT...LOC 2055Z 209DEG 27KT 4620 11606SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
356 PM MDT TUE JUL 19 2011
MTZ001>003-043-192245-
BLACKFOOT REGION-FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET
REGION-WEST GLACIER/BOB MARSHALL REGION-
356 PM MDT TUE JUL 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FLATHEAD...CENTRAL
SANDERS...NORTHERN LAKE AND EASTERN LINCOLN COUNTIES UNTIL 445 PM
MDT...
AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
NUMEROUS THUNDERSTORMS ACROSS NORTHWEST MONTANA..INCLUDING FLATHEAD
LAKE...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THREE-QUARTER INCH IN DIAMETER AND WIND GUSTS UP TO
50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...EUREKA...
POLSON...WHITEFISH...WEST GLACIER...LAKE MCDONALD AND HUNGRY HORSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4863 11378 4809 11394 4761 11371 4760 11391
4748 11395 4782 11519 4901 11511 4901 11415
TIME...MOT...LOC 2152Z 220DEG 19KT 4844 11426The Missoula radar (KMSX), 155 km away, was scanning. The volume nearest the first event began at 22:10 UTC.
4 hail, 1 heavy rain. Local standard time, as filed.
A trained spotter measured 1.00 inch hail in East Whitefish.
A trained spotter reported 0.40 inches of rain in less than 15 minutes.
A weather service employee measured 1.00 hail at his house.
A trained spotter NNW of Arlee measured 0.88 inch hail.
The public estimated 1.00 inch hail in Saint Ignatius.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331366, 331364, 331365, 331367, 331368.